Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 201, NWS Kansas City, MO

August 28, 2018Grundy County, Sullivan County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 28, 2018, 6:32 PM CDT for Grundy County, Sullivan County, Missouri. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2018, 6:32 PM CDT (23:32 UTC)
Expired
Aug 28, 2018, 7:15 PM CDT
In force
43 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grundy County, MO, Sullivan County, MO

The radar

The Des Moines radar (KDMX), 169 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 6:34 PM CDTHAIL 1.255 E Tindall, MOREPORTED TO EMERGENCY MANAGER VIA SOCIAL MEDIA.
Aug 28, 6:35 PM CDTTSTM WND DMG5 W Galt, MOCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5 W GALT. LARGE TREES DOWN AND SHED DOORS BLOWN IN.
Aug 28, 6:40 PM CDTTSTM WND DMGGalt, MOLARGE MAPLE TREE DOWN IN GALT.
Aug 28, 7:09 PM CDTTSTM WND GST 752 Sse Milan, MODELAYED REPORT. PEAK WIND OF 75.2 MPH MEASURED. POWER REMAINS OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 5:06 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 407 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-435 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WUUS53 KEAX 282332
SVREAX
MOC079-211-290015-
/O.NEW.KEAX.SV.W.0201.180828T2332Z-180829T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
632 PM CDT TUE AUG 28 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northeastern Grundy County in north central Missouri...
  Western Sullivan County in north central Missouri...

* Until 715 PM CDT.

* At 632 PM CDT, a severe thunderstorm was located near Galt, or 11
  miles northeast of Trenton, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Milan, Galt, Humphreys, Osgood and Reger. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4036 9310 4010 9302 4008 9354 4022 9360
      4027 9343 4026 9338 4027 9336 4029 9336
TIME...MOT...LOC 2332Z 258DEG 25KT 4017 9344 

HAIL...1.00IN
WIND...60MPH
 
$$

Barham

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:45 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 28, 3:45 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
345 PM CDT Tue Aug 28 2018

.Discussion...
Issued at 345 PM CDT TUE AUG 28 2018

Satellite imagery shows a weakly amplified pattern in place across
the Nation, with a notable shortwave trough seen zipping east into
the Dakotas, which will be the primary upper level driver for the
storms expected through the rest of the afternoon and overnight
periods in eastern Kansas and Missouri. Closer to home, the surface
front associated with the Dakotas trough is currently wallowing
around Nebraska City, southwest into central Kansas; which has
allowed breezy hot and humid south winds to prevail through the day
across the region. Otherwise, early this morning moisture transport
on the nose of the nocturnal jet, running parallel to the surface
front, spread across the frontal boundary to our north and helped
fuel morning into early afternoon thunderstorm activity across
northern Missouri. The morning activity is not anticipated to have
much, if any, moderating affect on the convection this afternoon and
evening as the southerly wind has effectively replaced any worked
over airmass from the earlier activity. Thus, the only follow on
effect from the morning storms expected is to lower flash flood
guidance values a little across far northwest Missouri this evening.

For the rest of the afternoon and overnight hours, the trough moving
through the Dakotas will continue it's trek east, dragging the cold
front southeast into and through eastern Kansas and Missouri
overnight. Currently, storms have started to bubble up just ahead of
and along the front, with activity moving back into far northwest
Missouri around 19Z. In general, the front will be pushing into a
rather unstable airmass this afternoon, with MUCAPE values across
our region running in the 4000+ J/KG range. But, the persistent
southwest jet, associated with the Dakotas trough, continues to keep
a bit of a cap in place across the Kansas-Missouri border; as
evidenced by early afternoon aircraft sounding from KMCI and flat
cloud structures on satellite in areas removed from the frontal
boundary. Thus, continue to expect only isolated storms in areas
more than 40 miles from the the front, with more persistent
convection tracking northeast along the front as it presses
southeast through the rest of the afternoon and overnight hours.
Shear along the front will range from 30 to 40 knots through the
evening, thus severe storms are likely at some point, though the
parallel nature of the flow to the front indicates that some large
hail will be possible, but that damaging wind from collapsing
storms or mixing down of the jet, is the most likely severe
weather feature this afternoon and tonight. Otherwise,
precipitable water values around 2 inches along the front will
allow for very efficient rain making storms, so any locations that
get more than one or two storms with torrential rain may see
flooding issues. There is some potential for late tonight/early
Wednesday morning for redevelopment of storms in a broad area of
far northern Missouri as many solution advertise the nocturnal jet
bumping into an elevated frontal boundary lagging behind the
front. This will bring more rain to areas north of the River, but
in a scattered nature, but will still need watching. And, the
last big adjustment to the forecast for tonight was to limit the
highest POPs to area along and north of the Missouri River, as the
capping from the southwest jet is looking strong enough to limit
the ability for storms to spread farther south before sunrise.

Beyond tonight...temperatures will cool nicely behind the front for
Wednesday and Thursday, with another chance for rain Thursday night
into Friday as another trough moves into the northern Plains.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1234 PM CDT TUE AUG 28 2018

VFR conditions will greet the 18Z TAF, but a cold front will
sweep through this afternoon and this evening, bringing showers
and thunderstorms for a large portion of this TAF cycle. Much of
the activity will be focused late in the afternoon through
midnight. Storms may persist through the early morning hours of
Wednesday, but we expect the focus for storms to have shifted
east. All that said, this is a low confidence forecast that will
likely need lots of amending once the storms along the front near
the terminals.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, Aug 28, 5:02 AM CDT, 13 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
502 AM CDT Tue Aug 28 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
502 AM CDT Tue Aug 28 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Heat indices between 97-102 degrees are expected this afternoon.

 Severe storms are possible across the area late this afternoon into
 this evening. Large hail and damaging winds will be the main
 threats however, an isolated tornado cannot be completely ruled out.

 These storms will be capable of producing heavy rainfall which may
 lead to localized flash flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 28, 5:40 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
540 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             4 S INDEPENDENCE        39.04N 94.40W
08/28/2018  E0.88 INCH       JACKSON            MO   PUBLIC

            LOTS OF DIME TO NICKEL SIZED HAIL FALLING
            ALONG WITH STRONG WINDS.

&&

PP
Local storm report, Aug 28, 5:44 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     1 NNW PLEASANT VALLEY   39.23N 94.49W
08/28/2018                   CLAY               MO   AMATEUR RADIO

            4 TO 6 INCH LIMBS BLOCKING ROADWAY.

&&

PP
Local storm report, Aug 28, 6:08 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
608 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             2 NNE BLUE SPRINGS      39.05N 94.27W
08/28/2018  E0.75 INCH       JACKSON            MO   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

PP
Local storm report, Aug 28, 6:11 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
611 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     3 SSE BRIMSON           40.11N 93.72W
08/28/2018  E65 MPH          GRUNDY             MO   PUBLIC

            ESTIMATED 60 TO 65 MPH WINDS NEAR LEISURE
            LAKE.

&&

PP
Special weather statement, Aug 28, 6:11 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
611 PM CDT TUE AUG 28 2018

MOZ014-015-290000-
Grundy MO-Daviess MO-
611 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAVIESS AND GRUNDY
COUNTIES UNTIL 700 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jamesport, or 9 miles southwest of Trenton, moving northeast at 30
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Trenton, Jamesport, Laredo, Tindall and Brimson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Missouri.

LAT...LON 4005 9336 4003 9336 3996 9366 3996 9376
      3994 9376 3992 9383 4007 9391 4025 9349
TIME...MOT...LOC 2311Z 245DEG 26KT 4002 9378

Barham
Local storm report, Aug 28, 6:30 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND DMG     5 S KANSAS CITY         39.03N 94.56W
08/28/2018                   JACKSON            MO   BROADCAST MEDIA

            BROADCAST MEDIA REPORTING A LARGE TREE FELL
            ON HOME TRAPPING A COUPLE INSIDE. EMERGENCY
            CREWS ON SCENE. TIME ESTIMATED VIA RADAR.

&&

PP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:27 AM CDTSpecial Weather StatementEAXNodaway48 min
Aug 28, 9:31 AM CDTSpecial Weather StatementEAXHolt29 min
Aug 28, 10:02 AM CDTSpecial Weather StatementEAXHolt28 min
Aug 28, 10:52 AM CDTSpecial Weather StatementEAXNodaway23 min
Aug 28, 10:58 AM CDTAreal Flood AdvisoryEAXAndrew, Gentry, Holt, Nodaway, Worth3 hr
Aug 28, 11:17 AM CDTSpecial Weather StatementEAXGentry28 min
Aug 28, 3:12 PM CDTSpecial Weather StatementEAXHolt33 min
Aug 28, 3:48 PM CDTSpecial Weather StatementEAXNodaway27 min
Aug 28, 3:57 PM CDTSpecial Weather StatementEAXDaviess33 min
Aug 28, 4:22 PM CDTSevere Thunderstorm WarningEAXDaviess, Gentry, Harrison23 min
Aug 28, 4:26 PM CDTSpecial Weather StatementEAXHarrison34 min
Aug 28, 4:32 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer28 min
Aug 28, 4:41 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Mercer49 min
Aug 28, 5:04 PM CDTSpecial Weather StatementEAXClay, Jackson41 min
Aug 28, 5:13 PM CDTSevere Thunderstorm WarningEAXCass, Clay, Jackson, Platte47 min
Aug 28, 5:21 PM CDTSpecial Weather StatementEAXDaviess24 min
Aug 28, 5:30 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison45 min
Aug 28, 5:41 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Jackson, Lafayette, Livingston and 1 more49 min
Aug 28, 6:11 PM CDTSpecial Weather StatementEAXGrundy49 min
Aug 28, 6:14 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Livingston46 min
Aug 28, 6:37 PM CDTSpecial Weather StatementEAXHarrison53 min
Aug 28, 6:59 PM CDTSpecial Weather StatementEAXSullivan46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.